Evidence map›Paper›PMID 41971919›Full record

ArticleAME case reports2026

Severe edema as an immune-related adverse event following nivolumab therapy: a case report.

Naoki Miyamoto, Ayaka Tsuji, Shiori Matsui, Emi Takehara, Taihei Takeuchi, Keisuke Fujimoto, Atsushi Morishita, Naoya Kawakita, Hiroaki Toba, Hiromitsu Takizawa

Abstract readCase Reports
In one paragraph

Article in AME case reports, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

10 authors.

Naoki MiyamotoDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.ORCID https://orcid.org/0000-0002-6337-6211
Ayaka TsujiDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Shiori MatsuiDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Emi TakeharaDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Taihei TakeuchiDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Keisuke FujimotoDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Atsushi MorishitaDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Naoya KawakitaDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Hiroaki TobaDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.
Hiromitsu TakizawaDepartment of Thoracic, Endocrine Surgery and Oncology, Institute of Health Biosciences, The University of Tokushima, Tokushima, Japan.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background: Immune checkpoint inhibitors (ICIs) are widely used to treat various cancers and can cause immune-related adverse events (irAEs). These adverse events may affect multiple organs and occasionally become life-threatening. Fluid retention, including pleural or pericardial effusion, has been reported as a manifestation of irAEs; however, generalized edema is rare and its clinical characteristics remain poorly described. We present a case of a patient who developed generalized edema and weight gain as irAEs, posing diagnostic and therapeutic challenges. Case Description: A 78-year-old man developed severe generalized edema and significant weight gain following nivolumab therapy for recurrent lung cancer. Extensive evaluations were performed to determine the cause of the edema. Laboratory findings and imaging studies did not reveal cardiac failure, renal dysfunction, or hepatic disease that could explain the symptoms. The edema was refractory to diuretic therapy. Based on these findings, the condition was diagnosed as ICI-induced edema. Edema and weight gain improved rapidly after corticosteroid administration, suggesting an immune-mediated mechanism related to immune checkpoint inhibition. The corticosteroid was gradually tapered in the outpatient setting, and no recurrence of edema or weight gain occurred during follow-up. Conclusions: ICI-induced edema is a rare irAE that may result from increased capillary permeability secondary to immune-mediated vascular inflammation. Because edema can mimic cardiac, renal, or hepatic disorders, comprehensive evaluation is essential to exclude common causes. ICI-induced edema may progress to more severe irAEs, such as pleural or pericardial effusion. Clinicians should consider immune-related edema in the differential diagnosis when unexplained fluid retention occurs during ICI therapy. Early recognition and prompt initiation of corticosteroid therapy are crucial to prevent life-threatening complications.

Indexed as

case reportICI-induced edemaImmune checkpoint inhibitors (ICIs)steroid treatment

Identifiers

PMID41971919
PMCPMC13062799

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.